Colorado, 2014

High Wind in Colorado, March 18, 2014

March 18, 2014 · NWS GLD · 2 events in 2 counties and zones

High winds developed behind a cold front during the afternoon over East Central Colorado. Wind gusts of 58-59 MPH were reported at Kit Carson and the Burlington airport.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

High winds developed behind a cold front during the afternoon over East Central Colorado. Wind gusts of 58-59 MPH were reported at Kit Carson and the Burlington airport. In addition to the wind, light snow was also falling which caused the visibilities to drop to a half mile at times.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Mar 18, 11:15 AM MST, 1 hour 45 minutes earlier.

Area forecast discussion, Mar 18, 11:15 AM MST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
1215 PM MDT TUE MAR 18 2014

.UPDATE...
ISSUED AT 1215 PM MDT TUE MAR 18 2014

UPDATE SENT TO REFLECT CURRENT CONDITIONS AND FORECAST CONDITIONS
OVER THE NEXT 12 HOURS. RUC HANDLING THINGS WELL IN NEARLY EVERY
REGARD SO RELIED ON IT PRETTY HEAVILY.

AT 18Z UPPER LOW WAS CENTERED OVER THE WESTERN PORTION OF THE TRI-
STATE AREA. RUC FORECASTS THE LOW TO MOVE EAST TOWARD NORTON BY
21Z THEN INTO NORTH CENTRAL KANSAS/SOUTH CENTRAL NEBRASKA BY 00Z
AND FINALLY THE OMAHA AREA BY 03Z.

ON THE BACKSIDE OF THE LOW WILL BE INCREASING CHANCES FOR
SNOW...MODERATE TO POSSIBLY HEAVY AT TIMES ALONG WITH VISIBILITIES
BELOW ONE MILE AT TIMES...POSSIBLY EVEN LOWER.

AS FOR THE WIND...WITH THE UPPER LOW OVERHEAD THE STRONGEST WINDS
REMAIN JUST WEST OF THE FORECAST AREA WHICH IS MUCH FURTHER SOUTH
AND WEST THEN YESTERDAYS MODELS HAVE...THUS A DELAY IN THE ONSET
OF STRONGEST WINDS. KLIC NOW GUSTING 55KTS (63 MPH). AS THE UPPER
LOW SLOWLY MOVES EAST STRONGER WINDS WILL MOVE IN AND STILL
EXPECTING HIGH WIND WARNING CRITERIA WINDS TO BE MET.

WILL HAVE TO WATCH THREAT FOR BLIZZARD CONDITIONS. AT PRESENT TIME
THREAT LOOKS TO BE LIMITED TO AREAS GENERALLY ALONG AND WEST OF A
LINE FROM TRENTON NEBRASKA TO BURLINGTON COLORADO.

SNOWFALL TOTALS OF 1 TO 3 INCHES POSSIBLE...HIGHEST ALONG AND
NORTH OF INTERSTATE 70.

UPDATE ISSUED AT 930 AM MDT TUE MAR 18 2014

WEATHER CONDITIONS WILL QUICKLY DETERIORATE IN THE NEXT SEVERAL
HOURS AS A POTENT STORM SYSTEM IMPACTS THE AREA.

TEMPERATURES ARE FALLING NEAR OR BELOW FREEZING ACROSS THE
NORTHWEST PORTION OF THE AREA AND THIS COLDER AIRMASS WILL
CONTINUE TO SPREAD SOUTHEAST THROUGH THE REST OF THE DAY. RAIN IS
PREDOMINANT WEATHER TYPE FOR SOUTHEAST QUARTER OF THE AREA WITH
INCREASING CHANCES FOR PREDOMINANTLY SNOW AS ONE TRAVELS
NORTHWEST.

LIGHT ACCUMULATIONS ARE POSSIBLE WITH PERHAPS 3 INCHES OR SO. THE
PROBLEM IS THAT THE SNOW AND WIND WITH GUSTS TO 60 MPH WILL CREATE
SHARPLY REDUCED VISIBILITIES AND COULD FLIRT AT TIMES WITH
APPROACHING 1/4 MILE WHICH WOULD CREATE BLIZZARD CONDITIONS.

AT PRESENT TIME WILL HOLD OFF ON ANY CHANGES TO CURRENT HIGHLITES
BUT WILL MENTION THE THREAT FOR REDUCED VISIBILITIES IN THE
STATEMENT FOR NOW.

&&

.SHORT TERM...(TODAY THROUGH WEDNESDAY)
ISSUED AT 341 AM MDT TUE MAR 18 2014

LATEST UPPER AIR ANALYSIS AND IR SATELLITE SHOW A LONG WAVE TROUGH
OVER THE ROCKIES WITH A SHORT WAVE TROUGH OVER EASTERN WYOMING.  ON
THE WEST AND NORTH SIDE OF THE TROUGH A LARGE AREA OF CLOUD COVER
HAS ACCOMPANIED THE TROUGH TO THE SOUTHEAST.  AT THE SURFACE LIGHT
SNOW WITH WIND GUSTS NEAR 60 MPH HAVE BEEN REPORTED OVER WYOMING
BEHIND THE UPPER LEVEL TROUGH.  A SECONDARY COLD FRONT WAS LOCATED
OVER NORTHERN NEBRASKA EXTENDING WEST THROUGH CENTRAL WYOMING.
CLOSER TO HOME THE MAIN COLD FRONT THAT HAD MOVED THROUGH DURING THE
EVENING WAS NOW THROUGH THE WESTERN THIRD OF KANSAS AND ALMOST
HALFWAY THROUGH NEBRASKA.

TODAY NORTHWEST WINDS WILL STRENGTHEN THROUGH THE MORNING AHEAD OF
THE SECONDARY COLD FRONT. THE SECONDARY FRONT WILL MOVE THROUGH
THE AREA DURING THE MID TO LATE MORNING AHEAD OF THE UPPER LEVEL
SHORT WAVE TROUGH THAT WILL MOVE OVER THE AREA BY EARLY AFTERNOON.
BEHIND THE FRONT NORTHERLY WINDS WILL QUICKLY INCREASE. WIND GUSTS
AROUND 60 MPH WILL DEVELOP FROM WEST TO EAST DURING THE LATE
MORNING THROUGH THE AFTERNOON ON THE BACKSIDE OF THE SHORT WAVE
TROUGH. MODELS SHOW GRAHAM AND NORTON COUNTIES REMAINING EAST OF
THE HIGH WIND GUSTS. HOWEVER WIND GUSTS AROUND 50 MPH CAN BE
EXPECTED...ESPECIALLY TOWARD LATE AFTERNOON AS THE LOW LEVEL JET
STRENGTHENS BEHIND THE EXITING UPPER LEVEL TROUGH. DURING THE
EARLY EVENING THE WINDS WILL QUICKLY DECLINE AS THE TEMPERATURES
COOL PREVENTING THE STRONGER WINDS ABOVE THE SURFACE FROM MIXING
DOWN.

IN ADDITION TO THE WIND...MID LEVEL LIFT IN THE 600-800MB LAYER WILL
DEVELOP BEHIND THE MID LEVEL LOW.  SOUNDINGS SHOW A SMALL LAYER OF
CONVECTIVE INSTABILITY FROM 800-700MB AS WELL.  AS THE MID LEVEL
LIFT MOVES OVER THE AREA SOUNDINGS OVER THE NORTHERN HALF OF THE
AREA SATURATE TO THE GROUND.  THIS ADDS CONFIDENCE THAT ANY PRECIP.
THAT DEVELOPS WILL MAKE IT TO THE GROUND SO HAVE INCREASED PRECIP.
CHANCES NORTH OF HIGHWAY 24 AS A RESULT.  WET BULB ZERO HEIGHTS
INDICATE THE PRECIP. OVER THE NORTHERN HALF OF THE AREA WILL BE
MOSTLY SNOW...WITH THE PRECIP. TRANSITIONING TO RAIN TO THE SOUTH.
THE PRECIP. WILL COME TO AN END FROM WEST TO EAST DURING THE LATE
AFTERNOON AND EARLY EVENING AS LIFT ON THE BACKSIDE OF THE MID LEVEL
TROUGH MOVES EAST OF THE AREA. BY THE EVENING ANTICIPATE 2 INCHES
OF SNOWFALL ALONG/NORTH OF THE KS/NE LINE...WITH LESSER AMOUNTS TO
THE SOUTH.

VISIBILITY RESTRICTIONS FROM BLOWING SNOW WILL BE A CONCERN
TODAY...ESPECIALLY FOR LOCATIONS NORTH OF HIGHWAY 24 WHERE
SNOWFALL WILL BE MORE LIKELY. SINCE A HIGH WIND WARNING IS ALREADY
OUT...WILL MENTION THE REDUCED VISIBILITY IN THE WARNING. WOULD
NOT BE SURPRISED IF VISIBILITIES DROPPED TO UNDER A MILE AT TIMES
IN LOCATIONS WITH HEAVIER SNOWFALL RATES...WHICH IS CERTAINLY
POSSIBLE GIVEN THE CONVECTIVE POTENTIAL OF THE ENVIRONMENT TODAY.
HOWEVER WOULD EXPECT VISIBILITIES TO PREDOMINANTLY BE IN THE 2-4
MILE RANGE OVER THE NORTHERN HALF OF THE AREA.

BLOWING DUST WILL ALSO REDUCE VISIBILITIES FOR THE ENTIRE AREA
DURING THE LATE MORNING THROUGH THE AFTERNOON.  ANTICIPATE THE
THREAT OF BLOWING DUST TO DECLINE DURING THE AFTERNOON NORTH OF
HIGHWAY 24 SINCE ANY SNOWFALL SHOULD HELP SETTLE THE DUST SINCE THE
GROUND TEMPERATURES ARE ABOVE FREEZING.  DURING THE AFTERNOON WILL
CONTINUE THE MENTION OF BLOWING DUST SINCE THIS AREA IS LESS FAVORED
FOR PRECIP. ON A SIDE NOTE HAVE INVESTIGATED THE AIR QUALITY FORECAST
FOR THE TRI-STATE AREA. THE MODEL SHOWS THE MAJORITY OF THE
BLOWING DUST OCCURRING SOUTHEAST OF THE AREA. ONLY GUESS FOR WHY IS
THE MODEL THINKS THE PRECIP. WILL LIMIT THE EFFECT OF BLOWING DUST
OVER THE SOUTHERN PART OF THE AREA...EVEN THOUGH THE BETTER
CHANCES ARE FURTHER NORTH.

TONIGHT WINDS WILL DECLINE...BECOMING LIGHT ACROSS THE ENTIRE AREA
AFTER MIDNIGHT.  THERE MAY BE SOME BLOWING DUST IN THE EARLY EVENING
BEFORE WINDS BECOME LIGHT.  DECIDED TO EXTEND THE HIGH WIND WARNING
AND WIND ADVISORY UNTIL 2Z SINCE MODELS SHOW THE COLD AIR ADVECTION
ALLOWING WIND GUSTS OF 45 TO 50 MPH TO MIX TO THE GROUND.  LATER
SHIFTS CAN CANCEL THE HAZARD EARLY OR END IT IN SECTIONS IF
NEEDED.

WEDNESDAY THE LONG WAVE TROUGH AXIS MOVES ACROSS THE AREA WITH AN
UPPER LEVEL RIDGE MOVING IN BEHIND IT.  DRIER...WARMER AIR WILL ACCOMPANY
THE UPPER LEVEL RIDGE OVER THE AREA.

.LONG TERM...(WEDNESDAY NIGHT THROUGH MONDAY)
ISSUED AT 341 AM MDT TUE MAR 18 2014

DRY AND MILD FOR THE REST OF THE WORK WEEK...BECOMING COOLER WITH A
CHANCE FOR PRECIP OVER THE WEEKEND. SYNOPTIC PATTERN BEGINS WITH
SHORTWAVE RIDGING EVOLVING INTO NORTHWESTERLY/ZONAL FLOW. GEM/ECMWF
DEPICT A SHORTWAVE TROUGH MOVING FROM THE PAC NW ACROSS THE COLORADO
ROCKIES FRIDAY INTO SATURDAY...BUT WITH ALMOST NO SUPPORT FROM THE
18Z AND 00Z GFS/GEFS DO BELIEVE THERE IS SOME UNCERTAINTY TO PRECIP
SAT INTO SUN...ESPECIALLY SINCE IN THE BEST CASE SCENARIO FOR
PRECIP AMOUNTS WILL BE LIGHT. TOWARDS THE END OF THE WEEKEND AND
INTO NEXT WEEK A RIDGE BUILDS ACROSS THE WESTERN CONUS...WHICH WILL
EVENTUALLY MOVE EAST BRINGING A RETURN TO WARMER WEATHER.

THURSDAY THROUGH FRIDAY...SUNNY AND DRY. RH VALUES ON THURSDAY WILL
BE AROUND 10 PERCENT...BUT WINDS SHOULD REMAIN LIGHT ENOUGH THAT
CRITICAL FIRE WEATHER CONDITIONS WILL NOT BE MET. HOWEVER...IT
APPEARS TONIGHTS GUIDANCE HAS COME IN WITH SLIGHTLY STRONGER WINDS
THAN YESTERDAY...AND THERE DOES APPEAR TO BE A VERY LOW CHANCE /BUT
A CHANCE NONETHELESS/ FOR FIRE WEATHER CONDITIONS TO BECOME
CRITICAL. FRIDAY A COLD FRONT MOVES THROUGH FROM NORTH TO SOUTH
BRINGING BREEZY WINDS AND A FEW CLOUDS...BUT NO CHANCE FOR PRECIP.

SATURDAY INTO EARLY SUNDAY...A WEAK SHORTWAVE TROUGH MOVING ACROSS
THE COLORADO ROCKIES AND INTO THE CENTRAL HIGH PLAINS AT THE SAME
TIME AS MID-LEVEL MOISTURE ADVECTS SOUTH THROUGH THE HIGH PLAINS.
THERE WILL BE A CHANCE FOR PRECIP SATURDAY INTO SATURDAY EVENING
ASSOCIATED WITH THIS LARGE-SCALE LIFT...BUT GIVEN LACK OF
INSTABILITY AND A DRY LAYER BELOW ABOUT 700MB ANY PRECIP THAT
DEVELOPS WILL HAVE A HARD TIME REACHING THE GROUND...AND WHILE JUST
WENT WITH STANDARD SLIGHT CHANCE OF RAIN/SNOW...WOULD NOT BE
SURPRISED IF IT ONLY ENDS UP BEING SPRINKLES/FLURRIES.

SUNDAY INTO MONDAY...DECREASING CLOUDS AND SOUTHERLY WINDS WILL LEAD
TO A MILD SUNDAY AND MONDAY AHEAD OF ANOTHER WEAK COLD FRONT LATE
MONDAY AFTERNOON. TIMING OF THIS FRONT MAY CHANGE SO THERE IS
GENERALLY LOWER THAN USUAL CONFIDENCE ON THE MONDAY HIGH TEMPS...BUT
IF THE FROPA CAN HOLD OFF UNTIL LATE AFTERNOON HIGHS WILL APPROACH 60.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY AFTERNOON)
ISSUED AT 1100 AM MDT TUE MAR 18 2014

KGLD...MVFR CIGS AT TAF ISSUANCE WILL OCCASIONALLY FALL INTO IFR
RANGE BETWEEN 20Z AND 05Z AS WRAPAROUND SNOWFALL...WIND GUSTS TO
50KTS AND REDUCED VISIBILITIES MOVE IN FROM THE NORTH/NORTHWEST.
AFTER 06Z CONDITIONS ARE EXPECTED TO QUICKLY IMPROVE TO VFR WITH
NORTHWEST WINDS GENERALLY 10-12KTS THROUGH THE REST OF THE TAF
PERIOD. ONLY MID AND HIGH CLOUDS EXPECTED AFTER 06Z.

KMCK...MVFR/IFR CIGS AT TAF ISSUANCE WILL CONTINUE THROUGH 02Z IN
SNOW...WIND GUSTS TO 45KTS AND REDUCED VISIBILITIES AS AN UPPER
LEVEL LOW MOVES INTO THE AREA. AFTER 02Z VFR CONDITIONS EXPECTED
TO RETURN AS THE SYSTEM MOVES EAST AND AWAY FROM THE AREA.
NORTHWEST WINDS 10-12KTS EXPECTED AFTER 04Z OR SO.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...HIGH WIND WARNING UNTIL 8 PM MDT /9 PM CDT/ THIS EVENING FOR
     KSZ001>003-013>015-027>029-041-042.

     WIND ADVISORY UNTIL 9 PM CDT THIS EVENING FOR KSZ004-016.

CO...HIGH WIND WARNING UNTIL 8 PM MDT THIS EVENING FOR COZ090>092.

NE...HIGH WIND WARNING UNTIL 8 PM MDT /9 PM CDT/ THIS EVENING FOR
     NEZ079>081.

&&

UPDATE...99
SHORT TERM...JTL
LONG TERM...JJM
AVIATION...99
Hazardous weather outlook, Mar 18, 8:37 AM MST, 4 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
937 AM MDT TUE MAR 18 2014

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-191200-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
937 AM MDT TUE MAR 18 2014 /1037 AM CDT TUE MAR 18 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

VERY STRONG NORTHWEST WINDS GUSTING 45 TO 65 MPH ARE EXPECTED
TODAY. A HIGH WIND WARNING REMAINS IN EFFECT THROUGH EARLY EVENING
FOR ALL BUT GRAHAM AND NORTON COUNTIES WHERE A WIND ADVISORY IS IN
EFFECT.

LIGHT SNOWFALL ACCUMULATIONS ARE EXPECTED TODAY WITH THE HIGHEST
AMOUNTS LIKELY FROM MCCOOK TO COLBY WEST ALONG INTERSTATE 70 TO
FLAGLER WHERE UP TO 3 INCHES POSSIBLE. THE COMBINATION OF SNOW AND
WIND WILL CREATE REDUCED VISIBILITIES AND HAZARDOUS DRIVING
CONDITIONS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED. HOWEVER...WIND GUSTS OVER
50 MPH AND VISIBILITY RESTRICTIONS FROM BLOWING SNOW OR DUST WOULD
BE APPRECIATED.

In the hours before

Local storm report, Mar 18, 12:59 PM MST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
159 PM MDT TUE MAR 18 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0155 PM     SNOW             15 NW ST. FRANCIS       39.92N 102.00W
03/18/2014  E0.5 INCH        CHEYENNE           KS   TRAINED SPOTTER

            HALF AN INCH OF SNOW ESTIMATED ON THE GROUND WITH
            VISIBILITY DOWN TO 1/4 OF A MILE AT TIMES. WIND GUST
            ESTIMATED BETWEEN 40 TO 45 MPH.

&&

ALW

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Cheyenne County

When
March 18, 1:00 PM MST to 3:00 PM MST
Where
Cheyenne County forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
38.828, -102.603 (the zone’s center; the record gives no point)

Reported at Kit Carson.

High Wind, Kit Carson County

When
March 18, 1:00 PM MST to 3:00 PM MST
Where
Kit Carson County forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
39.305, -102.603 (the zone’s center; the record gives no point)

Reported at the Burlington airport.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2014Every state in 2014This day in weather historyWarnings in Colorado, March 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 496541, 496543.